Thunderstorm Wind, Albany
- When
- August 17, 4:00 PM EST
- Where
- Albany County, 1.02 mi E of Watervliet
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.730, -73.700
Trees and wires were downed across the region.
Scattered showers and thunderstorms developed during the afternoon hours on August 17, 2022 in association with a disturbance off the Northeast US coast. These storms tracked from northeast to southwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Scattered showers and thunderstorms developed during the afternoon hours on August 17, 2022 in association with a disturbance off the Northeast US coast. These storms tracked from northeast to southwest. Damage was mainly confined to the Capital Region where a severe thunderstorm downed some trees and power lines across the region. In addition, sub-severe wind gusts led to some flying debris at the New York State Food Festival which was being held in Albany. Event managers cancelled the remainder of the event following the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 17, 3:08 PM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 408 PM EDT Wed Aug 17 2022 .SYNOPSIS... Scattered showers and isolated thunderstorms will diminish in coverage this evening with just a few showers possible tonight, mainly north and east of Albany. Tomorrow will be warmer with morning clouds giving way breaks of sun with scattered afternoon showers and isolated thunderstorms. Friday and Saturday turn dry with above normal temperatures returning as high pressure dominates the Northeast. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A coastal low impacting Maine today has given most of the Northeast a mostly cloudy day with northeast flow advecting a cooler, marine influenced air mass inland. Despite seasonably cooler temperatures rising only into the mid to upper 70s in the valley with upper 60s and low 70s in the higher terrain, even cooler temperatures aloft have provide steep enough lapse rates to foster diurnally driven isolated to scattered afternoon showers. Dew points in the upper 50s to near 60 combined with breaks of limited sun have even contributed to sufficient instability to support isolated thunderstorms. Most of the shower and storm coverage thus far have occurred in the southern and western Adirondacks and southern VT into the northern Berkshires where northeast winds abutting the terrain have enhanced forcing for ascent. Storms have not been strong or severe thanks to weak deep layer shear and limited instability. As we approach sunset, shower and storm coverage should diminish; however, guidance continues to indicate the potential for an inverted trough tonight to rotate southwestward into parts of the North Country, Upper Hudson Valley and southern VT which could support an area of more organized showers. We maintained chance POPs through 12 UTC to account for some showers lingering overnight in these areas. Otherwise, temperatures and dew points for that matter stay a bit elevated due to cloud coverage so expect a mild and slightly muggy night. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Morning clouds tomorrow should break for some afternoon sun, especially along and south of Interstate 90 as the coastal storm in New England exits into the Canadian Maritimes and high pressure from the Ohio Valley builds northeastward. The pressure gradient between the departing low and incoming high looks to tighten enough to result in somewhat breezy northwest winds tomorrow afternoon with sustained winds reaching 8 - 15mph and gusts up to 20mph. The increased winds should lead to deeper boundary layer mixing resulting in sfc temperatures likely warming back into the upper 70s to low 80s with even mid-80s possible in the mid-Hudson Valley. Dew points should still be in the upper 50s to near 60 with guidance also indicating that mid and upper level temperatures are still somewhat cool. Both of these factors combined with increased sun and warm sfc temperatures should result in diurnally driven isolated to scattered showers due to steeper low-level and mid-level lapse rates. While mid-level lapse appear to range 5.5 - 6C/km, overall instability is still mediocre on the latest high res and HREF guidance which suggests surface based CAPE only ranges 500 to 1000 J/kg. However, this is still enough to maintain slight chance to chance wording for thunderstorms in the forecast. We limited thunderstorm wording to areas along and south of I-90 where more breaks of sun are expected and closer to where a differential heating boundary could set-up between increasing sun to the south and cloudier skies north. The height of updrafts should still be limited so not expecting any severe weather and SPC maintained its "general thunder" outlook for the Northeast. Diurnally driven showers and storms diminish with the lose of daytime heating tomorrow night as riding and subsidence builds aloft. Skies should gradually clear overnight as well with temperatures cooling into the mid to upper 50s with some areas in the Hudson Valley only falling to near 60. Expect a very pleasant end to the work week on Friday as high pressure builds overhead with morning sun mixing with some diurnally driven cumulus clouds as we hit the convective temperature. Southwest flow aloft will advect in a warm air mass with 850hPa isotherms warming back up to +14C to +16C resulting in afternoon highs rising into the mid to upper 80s with mid to upper 70s in the higher terrain. Dew points will still be somewhat elevated so it will feel like summer once again due to the humidity. Otherwise, expecting a dry day. Staying dry and a bit muggy into Friday night with some clouds increasing towards sunrise. Increased clouds should keep temperatures warm overnight with lows only in the low to mid 60s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The extended forecast opens with high pressure and weak mid and upper level ridging over the region with above normal temps. A slow moving upper level trough approaching from the western Great Lakes Region and Midwest will increase the threat for showers and isolated thunderstorms late in the weekend into the middle of next week. Temps will run above normal with higher humidity levels. A weak cold front may move across the region late Tuesday into Wednesday. Sat-Sun...High pressure will build in over NY and New England to open the weekend with the mid and upper level flow transitioning from zonal to southwesterly late SAT. H850 temps run above normal by about a standard deviation or so based on the latest NAEFS with the actual H850 temps in the +15C to +17C range. Max temps in the upper 80s to near 90F will be common in the valleys with upper 70s to mid 80s over the hills and mtns. A weak disturbance passing to the south of the region may bring a few showers south and west of the Capital Region. Humidity levels start to increase Sat night into Sunday with dewpoints rising into the upper 50s to mid 60s. Lows will be mild in the mid 50s to mid 60s. The mid and upper level trough reaches the west-central Great Lakes with a weak impulse in southwest flow potentially bringing isolated to scattered showers a few thunderstorms Sunday afternoon. Max temps will be similar to Saturday. Sun night to Wed...The positively tilted mid and upper level trough remains upstream of the forecast area heading into early next week. The closed H500 circulation opens on Monday with embedded short- waves in the southwest flow tapping into the muggy air mass for rounds of showers and isolated thunderstorms Monday into Tuesday with some timing differences between the latest GFS/ECMWF and the Ensembles. We stayed close to the NBM with high chances of showers and possibly thunderstorms in the sticky air mass Monday and Tuesday afternoon. The showers/isold thunderstorms should diminish at night. A cold front and the upper level trough axis may not clear the forecast area until Wed. We maintained a chance of showers this day. Max temps will generally be in the lower to mid 80s across the lower elevations and 70s to lower 80s over the higher terrain, and upper 50s to mid/upper 60s across the region each night. Cloud cover may impact temps early next week. Temps should continue to average above normal heading late into the week and into next weekend based on the long range guidance. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Through 18z Thursday...Showers increasing in coverage across the region as of 1:30 PM, but all TAF sites remain VFR with just SCT to BKN mid-level clouds. Compared to the previous few days, there is a better chance of a shower today as coverage should be more widespread than previous days. Best chance will be at ALB, PSF, and GFL where tempo groups for MVFR visibilities with showers have been included this afternoon and evening. If any heavier showers develop, brief IFR visibilities are possible as the shower moves overhead. Chance for showers is slightly lower at POU, so only included VCSH here. Trend should be for gradually diminishing showers after sunset, although a few lingering showers could remain well into the overnight period, so maintained VCSH until 6-9z for ALB, PSF, and GFL. Mid clouds thicken, but should see VFR conditions continue outside of any showers tonight. SCT to BKN mid-level clouds are expected to linger through much of the TAF period tomorrow, but flying conditions should be VFR. Winds are currently at around 5 kt or less from the northeast. Northeast winds at 5-10 kt become light and variable tonight then increase to 5-10 kt from the northwest tomorrow from mid-morning onwards. Outlook... Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday Night: Moderate Operational Impact. Chance of SHRA. Monday: Moderate Operational Impact. Chance of SHRA && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Speciale NEAR TERM...Speciale SHORT TERM...Speciale LONG TERM...Gant/Wasula AVIATION...Main
Hazardous Weather Outlook National Weather Service Albany NY 417 PM EDT Wed Aug 17 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-181200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 417 PM EDT Wed Aug 17 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
254 PM EDT Wed Aug 17 2022
NYZ054-VTZ013-171930-
Eastern Rensselaer NY-Bennington VT-
254 PM EDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of east central
Rensselaer and southwestern Bennington Counties through 330 PM EDT...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bennington, moving southwest at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bennington, Pownal, Petersburg, North Pownal, Pownal Center,
Petersburg Junction, East Grafton, Babcock Lake, Stillham and North
Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4282 7314 4274 7322 4275 7327 4268 7329
4266 7331 4281 7346 4288 7320
TIME...MOT...LOC 1854Z 055DEG 11KT 4284 7323
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ATESpecial Weather Statement
National Weather Service Albany NY
446 PM EDT Wed Aug 17 2022
NYZ049-050-052-053-172130-
Eastern Albany NY-Western Rensselaer NY-Eastern Schenectady NY-
Southern Saratoga NY-
446 PM EDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of eastern Schenectady,
northeastern Albany, southeastern Saratoga and northwestern
Rensselaer Counties through 530 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mechanicville, moving southwest at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albany, Schenectady, Troy, Clifton Park, Rotterdam, Cohoes,
Watervliet, Rensselaer, Colonie, Scotia, Mechanicville, Delmar,
Latham, Guilderland, Niskayuna, Menands, Green Island, Waterford,
Round Lake and Loudonville.
People attending Eli Young Band, New York State Food Festival should
seek safe shelter immediately!
This includes the following highways...
Interstate 90 between exits 9 and 25.
Interstate 890 between exits 1a and 9.
Interstate 87 between exits 23 and 7, and between exits 8A and 12.
Interstate 787 between exits 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4280 7349 4254 7378 4290 7406 4298 7376
4295 7367 4283 7348
TIME...MOT...LOC 2045Z 055DEG 11KT 4285 7371
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ATEThe Albany radar (KENX), 34 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees and wires were downed across the region.
Several trees and power lines were downed on the lower end of the City of Rensselaer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052670, 1052671.